Alert archive / West Virginia / Tornado Warnings in 2024
Tornado Warning 4, NWS Charleston, WV
NWS Charleston, WV issued this tornado warning at Mar 30, 2024, 7:28 PM EDT for Washington County, Ohio; Pleasants County, Ritchie County, Tyler County, West Virginia. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2024, 7:28 PM EDT (23:28 UTC)
- Expired
- Mar 30, 2024, 7:45 PM EDT
- In force
- 17 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Washington County, OH, Pleasants County, WV, Ritchie County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 4:46 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1743 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
591
WFUS51 KRLX 302328
TORRLX
OHC167-WVC073-085-095-310000-
/O.NEW.KRLX.TO.W.0004.240330T2328Z-240331T0000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Charleston WV
728 PM EDT Sat Mar 30 2024
The National Weather Service in Charleston West Virginia has issued a
* Tornado Warning for...
East central Washington County in southeastern Ohio...
Pleasants County in northwestern West Virginia...
Northeastern Ritchie County in northwestern West Virginia...
Southwestern Tyler County in northern West Virginia...
* Until 800 PM EDT.
* At 728 PM EDT, a severe thunderstorm capable of producing a tornado
was located over St. Marys, moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Pennsboro around 740 PM EDT.
Other locations impacted by this tornadic thunderstorm include
Arvilla, Newport, Alma, Point Lookout, Wick, Mountain, Hebron,
Maxwell, Highland, and Ellenboro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3941 8131 3952 8123 3943 8081 3923 8097
TIME...MOT...LOC 2328Z 291DEG 33KT 3943 8122
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
141 follow-up statement
354 WWUS51 KRLX 302345 SVSRLX Severe Weather Statement National Weather Service Charleston WV 745 PM EDT Sat Mar 30 2024 OHC167-WVC073-085-095-302355- /O.CAN.KRLX.TO.W.0004.000000T0000Z-240331T0000Z/ Washington OH-Pleasants WV-Ritchie WV-Tyler WV- 745 PM EDT Sat Mar 30 2024 ...THE TORNADO WARNING FOR EAST CENTRAL WASHINGTON...PLEASANTS... NORTHEASTERN RITCHIE AND SOUTHWESTERN TYLER COUNTIES IS CANCELLED... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for southeastern Ohio...and northern and northwestern West Virginia. && LAT...LON 3941 8131 3952 8123 3943 8081 3923 8097 TIME...MOT...LOC 2342Z 291DEG 33KT 3937 8103 $$ 14
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this tornado warning went out at Mar 30, 7:04 PM EDT, 24 minutes earlier.
Area forecast discussion, Mar 30, 7:04 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 704 PM EDT Sat Mar 30 2024 .SYNOPSIS... Stationary front and upper level disturbances bring several rounds of showers this weekend. Flooding and strong to severe storms are possible early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 700 PM Saturday... * Severe T-storm Watch 63 is in effect for the northern tier of counties from Perry County to Harrison County until 10 PM. Updated POPs and severe potential across our north over the next several hours to reflect current and evolving situation. Also tweaked POPs and sky grids through the period with the latest short-term and NBM guidance. As of 129 PM Saturday... Elevated fire weather potential remains a concern across southwestern Virginia, northeast Kentucky and southern portions of West Virginia through this evening due to low relative humidity levels in the 20s and breezy southwest winds. A Special Weather Statement remains in effect through this evening for southwestern Virginia and northeastern Kentucky counties, where fuel moistures are lowest. Fire weather potential will diminish overnight and into Sunday as relative humidity values rebound into the 80s and 90s. The SPC has placed portions of southeast Ohio and northern West Virginia in a slight risk for severe weather this afternoon due to the potential for a few strong to severe storms. 0-6 km shear is in the 50-60 kt range, which is sufficient for severe thunderstorm development, but the limiting factor is instability. Showers currently ongoing across southeast Ohio and northern West Virginia may hinder the instability potential later this afternoon. The main timing for any severe storms across northern West Virginia and southeast Ohio would likely be right around sunset. A stalled frontal boundary will lie right across central West Virginia Sunday. Lower level convergence near the front will create potential for additional showers and thunderstorms during the day. The SPC currently places part of our area under a marginal risk for severe thunderstorms Sunday, with the main threat being isolated large hail. A thick cloud cover over the region may once again hinder the instability potential, with a few models only showing around 500 J/kg of MLCAPE Sunday afternoon across southern West Virginia and southwest Virginia. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM Saturday... A warm front should push north of the region Sunday night. A wave along the front will then push the front back into the area on Monday, with the front lifting back northward Monday night. This will keep rounds of showers and thunderstorms over the region, with southeast Ohio and northern West Virginia receiving the most precipitation. This leads to concerns of possible flash flooding, especially Monday afternoon and Monday night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1245 PM Saturday... Showers and thunderstorms can be expected on Tuesday as a low pressure system passes northwest of the region. Although CAPE values are only in the 50 to 1000 range, there are some decent low level winds and model soundings showing DCAPE in the 400 to 900 range. Therefore, could see some damaging winds on Tuesday. In addition, the ground in northern West Virginia and southeast Ohio will be saturated from previous showers and thunderstorms. Showers and thunderstorms Tuesday and Tuesday night could cause flooding. The low will push a cold front through Tuesday night. Cooler air will move in behind the front for Wednesday. An upper level low will continue to provide chances for precipitation for Wednesday into Thursday, aided by some upslope flow. The higher elevations of the mountains could even see some light snow accumulations. The area will remain in a trough aloft as the upper level low shifts into New England later Thursday into Friday. A short wave moving through the trough on Friday will bring another chance for some light precipitation. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... As of 113 PM Saturday... Flight conditions will remain mostly VFR through the rest of today. Showers and thunderstorms will approach KPKB and KCKB this afternoon, spreading to the rest of the terminals this evening. Heavy downpours in any thunderstorms can temporarily reduce visibility to MVFR or IFR for a brief time. Ceilings are expected to lower to MVFR and IFR overnight through Saturday morning. A stationary front will lie across central West Virginia Sunday, which will keep the low stratus around for most of the day. Breezy southwest winds will continue into this evening across the terminals. In addition, Low Level Wind Shear will be possible overnight from 00Z to 06Z Sunday due to stronger winds aloft. This has been included in the latest TAF package. On Sunday, expect northwesterly winds at 4-8 knots across northern and central West Virginia and southwesterly winds at 4-8 knots across southern West Virginia due to a stalled front. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: None. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 21 22 23 00 01 02 03 04 05 06 07 08 EDT 1HRLY 17 18 19 20 21 22 23 00 01 02 03 04 CRW CONSISTENCY H H H H H H H H H H M M HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H M M EKN CONSISTENCY H H H H H H H M M M M M PKB CONSISTENCY H H H H H H H H H H H H CKB CONSISTENCY H H H H H H H H M M M M AFTER 00Z MONDAY... IFR possible in showers and thunderstorms Sunday, Monday, and Tuesday. && .FIRE WEATHER... As of 215 AM Saturday... A stalled frontal boundary will yield rain and diurnally driven thunderstorms across the area today. Relative humidity values across the northern half of the forecast area will benefit from this moisture source, allowing for values to be in the 40 to 50% range during peak heating hours. For areas south of the I-64 corridor, isolated fire danger remains present within today's set up as shower activity during the afternoon will still be stretched to the north, allowing for drier conditions and partly clear skies to still prevail in the coalfields. Coupled with increasing southwesterly flow this afternoon, RH values will drop back down to the 30 percent range for the afternoon and evening. If shower trends migrate southward quicker than anticipated, then increased dew points will aid in keeping RH values from dropping down to such low readings this afternoon. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...FK/RPY/MEK NEAR TERM...FK/JMC SHORT TERM...RPY LONG TERM...RPY AVIATION...JMC FIRE WEATHER...
Hazardous weather outlook, Mar 30, 5:08 PM EDT, 2 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 508 PM EDT Sat Mar 30 2024 OHZ066-067-076-WVZ009>011-019-020-031-312115- Perry-Morgan-Washington-Wood-Pleasants-Tyler-Ritchie-Doddridge- Harrison- 508 PM EDT Sat Mar 30 2024 ...SEVERE THUNDERSTORM WATCH 63 IN EFFECT UNTIL 10 PM EDT THIS EVENING... This Hazardous Weather Outlook is for portions of southeast Ohio and northern West Virginia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Isolated strong to severe thunderstorms are possible this afternoon and evening. Isolated large hail and damaging wind are possible with any of the stronger storms. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101-OHZ075-083>087-WVZ006>008-014-016>018-027>030-032-039-040- 519>522-525-526-312115- Greenup-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Cabell- Mason-Jackson WV-Putnam-Roane-Wirt-Calhoun-Clay-Braxton-Gilmer-Lewis- Taylor-Upshur-Barbour-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Randolph- Southeast Randolph- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, portions of southeast Ohio and much of West Virginia. .DAY ONE...Tonight. Isolated strong to severe thunderstorms are possible this afternoon and evening. Isolated large hail and damaging wind cannot be ruled out. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ102-103-105-VAZ003-004-WVZ005-013-015-024>026-033-034-515>518- 312115- Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln-Kanawha- Mingo-Logan-Boone-McDowell-Wyoming-Northwest Raleigh- Southeast Raleigh-Northwest Fayette-Southeast Fayette- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast Kentucky, southwest Virginia, and portions of southeast, southern and western West Virginia. .DAY ONE...Tonight. Dry air, coupled with breezy winds, will result in lowering relative humidity values this afternoon into this evening. This could heighten the risk for wildfires today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-524-312115- Northwest Pocahontas-Southeast Pocahontas- 508 PM EDT Sat Mar 30 2024 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Several rounds of rain and afternoon thunderstorms are expected Sunday through Tuesday with the potential for 1 to 2 inches total. This could result in flooding or flash flooding especially Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 30, 1:33 PM EDT, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Charleston WV
133 PM EDT Sat Mar 30 2024
OHZ085-WVZ008-009-301800-
Meigs OH-Jackson WV-Wood WV-
133 PM EDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MEIGS...
NORTHEASTERN JACKSON AND SOUTHWESTERN WOOD COUNTIES THROUGH 200 PM
EDT...
At 132 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutland, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pomeroy, Rutland, Forked Run State Park, Chester, Darwin, Portland,
Harrisonville, Belleville, and Reedsville.
This includes Interstate 77 in West Virginia between mile markers 150
and 159.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3896 8159 3901 8199 3902 8199 3903 8201
3903 8203 3902 8204 3903 8215 3915 8214
3916 8158
TIME...MOT...LOC 1732Z 274DEG 47KT 3909 8207
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25Special weather statement, Mar 30, 3:58 PM EDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Charleston WV 358 PM EDT Sat Mar 30 2024 WVZ005-013-015-024>026-033-034-515>518-310000- Wayne-Lincoln-Kanawha-Mingo-Logan-Boone-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette- Including the cities of Kenova, Ceredo, Wayne, Harts, Alum Creek, Hamlin, Charleston, South Charleston, Saint Albans, Williamson, Logan, Chapmanville, Man, Madison, Welch, Gary, War, Mullens, Oceana, Pineville, Bradley, Prosperity, Sophia, Beckley, Oak Hill, Fayetteville, Montgomery, and Meadow Bridge 358 PM EDT Sat Mar 30 2024 ...INCREASED FIRE DANGER THROUGH THIS EVENING... A combination of dry conditions and winds gusting between 15 to 25 mph will increase the danger of fire start and rapid spread this afternoon and evening. Please exercise caution if handling open flames or equipment that creates sparks. Dispose of cigarette butts, matches, and other flammable materials in appropriate containers. Keep vehicles off of dry grass and obey local burn bans. Most dry grasses, dead leaves, and other tree litter could easily ignite and spread fire quickly. West Virginia law prohibits burning in the spring from 7 AM to 5 PM...March through May. Evening burning is highly discouraged today due to the dry and gusty conditions. FMK
Special weather statement, Mar 30, 4:26 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Charleston WV
426 PM EDT Sat Mar 30 2024
WVZ031-032-040-302100-
Barbour WV-Harrison WV-Taylor WV-
426 PM EDT Sat Mar 30 2024
...A STRONG THUNDERSTORM WILL IMPACT TAYLOR...NORTHEASTERN BARBOUR
AND NORTHEASTERN HARRISON COUNTIES THROUGH 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grafton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Clarksburg, Grafton, Bridgeport, Shinnston, Lumberport, Anmoore,
Enterprise, Flemington, Valley Falls, Rosemont, Knottsville,
Meadland, Tygart Lake State Park, Thornton, McGee, Meadowbrook, and
Despard.
This includes the following highways...
Interstate 79 between mile markers 119 and 128.
Route 50 in West Virginia between mile markers 77 and 79, and
between mile markers 81 and 82.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3918 7983 3929 8038 3944 8035 3943 8028
3939 8020 3941 8011 3939 8009 3940 8003
3943 7998 3943 7989 3930 7989 3929 7986
3925 7985 3924 7981 3922 7981
TIME...MOT...LOC 2025Z 280DEG 63KT 3934 8013
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
14The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 1:33 PM EDT | Special Weather Statement | RLX | Meigs | 27 min |
| Mar 30, 6:34 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 41 min |
| Mar 30, 7:02 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 43 min |
| Mar 30, 7:12 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Perry | 34 min |
| Mar 30, 7:37 PM EDT | Severe Thunderstorm Warning | RLX | Morgan, Washington | 23 min |
| Mar 30, 7:55 PM EDT | Severe Thunderstorm Warning | RLX | Washington | 23 min |
| Mar 30, 4:26 PM EDT | Special Weather Statement | RLX | Taylor | 34 min |
| Mar 30, 7:44 PM EDT | Severe Thunderstorm Warning | RLX | Doddridge, Harrison, Lewis, Pleasants, Ritchie, Tyler | 31 min |
Nearby
Tornado Warnings in West Virginia, 2024Tornado Warnings in Ohio, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.